Skip to content

Depression Health Center

Tempted to Quit Antidepressants?

Find out what to do -- and why -- before giving up on an antidepressant.
Font Size
A
A
A

Is Your Dose Right? continued...

"Physicians are not up to date on how the medications should be administered. Underdosing is common," Kennedy tells WebMD.

The dose of an antidepressant is slowly increased over time, so it builds up in the body. Current data suggests the dose should be increased to usual adult, or indicated, dose within 10 days, not four weeks later as is sometimes done, Kennedy notes.

"Simply put, [the doctor should] write the prescription, call the patient in 48 hours to ask about side effects, and increase the dose by day 10 to get to the usual adult dose," Kennedy says. "Too often in the past, health care providers "go slow" and never get to the adult dose."

But never increase your dose without talking to your doctor first. Everyone is different, and some people may need to have their dose increased more slowly. "Taking more than the prescribed dose in the hopes of getting better quickly can cause agitation, anxiety, and insomnia," Dunlop says.

Call Before You Quit

If you are stopping the use of antidepressants, the same advice applies: Call your doctor first. Don't decrease your dose or stop an antidepressant "cold turkey."

Quitting can (but does not always) lead to uncomfortable, withdrawal-like symptoms, particularly if you do so abruptly after having taken the drug for a long time. Some drugs clear the body faster than others.

Niziol says when she quit the medicine after taking it for a year, "I felt sick for a full month and was incredibly tired. I never want to go through that ever again." 

Doctors call what Niziol experienced "antidepressant discontinuation syndrome." A significant number of patients who abruptly stop taking an antidepressant have nausea, muscle aches, anxiety, sleep disturbances, and tingling sensations in their arms and legs. The symptoms usually ease within a few weeks and will rapidly go away if the antidepressant is resumed.

Your doctor should explain how to slowly and safely reduce your dose over a few days. Tapering off the drug, with your doctor's supervision, helps your body adjust to the chemical changes and prevents severe withdrawal-like symptoms.

Today on WebMD

contemplation
Differences between feeling depressed and feeling blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
unhappy teen boy
Health Check
woman relaxing with exercise ball
Article
 
Pills with smiley faces
Article
Teen girl huddled outside house
Article
 
Depressed man sitting in hospital hallway
Article
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article